Browse

You are looking at 1 - 3 of 3 items for :

  • Abdominal pain x
  • Tachycardia x
Clear All
Open access

R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee

Summary

A phaeochromocytoma (PC) is a rare, catecholamine-secreting neuroendocrine tumour arising from the adrenal medulla. Presenting symptoms of this rare tumour are highly variable but life-threatening multiorgan dysfunction can occur secondary to catecholamine-induced hypertension or hypotension and subsequent cardiovascular collapse. High levels of circulating catecholamines can induce an acute stress cardiomyopathy, also known as Takotsubo cardiomyopathy. Recent studies have focused on early diagnosis and estimation of the prevalence of acute stress cardiomyopathy in patients with PC, but very little is reported about management of these complex cases. Here, we report the case of a 38-year-old lady who presented with an acute Takotsubo or stress cardiomyopathy and catecholamine crisis, caused by an occult left-sided 5 cm PC. The initial presenting crisis manifested with symptoms of severe headache and abdominal pain, triggered by a respiratory tract infection. On admission to hospital, the patient rapidly deteriorated, developing respiratory failure, cardiogenic shock and subsequent cardiovascular collapse due to further exacerbation of the catecholamine crisis caused by a combination of opiates and intravenous corticosteroid. An echocardiogram revealed left ventricular apical hypokinesia and ballooning, with an estimated left ventricular ejection fraction of 10–15%. Herein, we outline the early stabilisation period, preoperative optimisation and intraoperative management, providing anecdotal guidance for the management of this rare life-threatening complication of PC.

Learning points:

  • A diagnosis of phaeochromocytoma should be considered in patients presenting with acute cardiomyopathy or cardiogenic shock without a clear ischaemic or valvular aetiology.
  • Catecholamine crisis is a life-threatening medical emergency that requires cross-disciplinary expertise and management to ensure the best clinical outcome.
  • After initial resuscitation, treatment of acute catecholamine-induced stress cardiomyopathy requires careful introduction of alpha-blockade followed by beta-blockade if necessary to manage β-receptor-mediated tachycardia.
  • Prolonged α-adrenergic receptor stimulation by high levels of circulating catecholamines precipitates arterial vasoconstriction and intravascular volume contraction, which can further exacerbate hypotension. Invasive pressure monitoring can aid management of intravascular volume in these complex patients.
Open access

Laila Ennazk, Ghizlane El Mghari and Nawal El Ansari

Summary

Autoimmune pancreatitis is a new nosological entity in which a lymphocytic infiltration of the exocrine pancreas is involved. The concomitant onset of autoimmune pancreatitis and type 1 diabetes has been recently described suggesting a unique immune disturbance that compromises the pancreatic endocrine and exocrine functions. We report a case of type1 diabetes onset associated with an autoimmune pancreatitis in a young patient who seemed to present a type 2 autoimmune polyglandular syndrome. This rare association offers the opportunity to better understand pancreatic autoimmune disorders in type 1 diabetes.

Learning points:

  • The case makes it possible to understand the possibility of a simultaneous disturbance of the endocrine and exocrine function of the same organ by one autoimmune process.
  • The diagnosis of type 1 diabetes should make practitioner seek other autoimmune diseases. It is recommended to screen for autoimmune thyroiditis and celiac diseases. We draw attention to consider the autoimmune origin of a pancreatitis associated to type1 diabetes.
  • Autoimmune pancreatitis is a novel rare entity that should be known as it is part of the IgG4-related disease spectrum.

Open access

Christine Yu, Inder J Chopra and Edward Ha

Summary

Ipilimumab, a novel therapy for metastatic melanoma, inhibits cytotoxic T-lymphocyte apoptosis, causing both antitumor activity and significant autoimmunity, including autoimmune thyroiditis. Steroids are frequently used in treatment of immune-related adverse events; however, a concern regarding the property of steroids to reduce therapeutic antitumor response exists. This study describes the first reported case of ipilimumab-associated thyroid storm and implicates iopanoic acid as an alternative therapy for immune-mediated adverse effects. An 88-year-old woman with metastatic melanoma presented with fatigue, anorexia, decreased functional status, and intermittent diarrhea for several months, shortly after initiation of ipilimumab – a recombinant human monoclonal antibody to the cytotoxic T-lymphocyte-associated antigen 4 (CTLA4). On arrival, she was febrile, tachycardic, and hypertensive with a wide pulse pressure, yet non-toxic appearing. She had diffuse, non-tender thyromegaly. An electrocardiogram (EKG) revealed supraventricular tachycardia. Blood, urine, and stool cultures were collected, and empiric antibiotics were started. A computed tomography (CT) angiogram of the chest was negative for pulmonary embolism or pneumonia, but confirmed a diffusely enlarged thyroid gland, which prompted thyroid function testing. TSH was decreased at 0.16 μIU/ml (normal 0.3–4.7); free tri-iodothyronine (T3) was markedly elevated at 1031 pg/dl (normal 249–405), as was free thyroxine (T4) at 5.6 ng/dl (normal 0.8–1.6). With iopanoic acid and methimazole therapy, she markedly improved within 48 h, which could be attributed to lowering of serum T3 with iopanoic acid rather than to any effect of the methimazole. Ipilimumab is a cause of overt thyrotoxicosis and its immune-mediated adverse effects can be treated with iopanoic acid, a potent inhibitor of T4-to-T3 conversion.

Learning points

  • While ipilimumab more commonly causes autoimmune thyroiditis, it can also cause thyroid storm and clinicians should include thyroid storm in their differential diagnosis for patients who present with systemic inflammatory response syndrome.
  • Immune-related adverse reactions usually occur after 1–3 months of ipilimumab and baseline thyroid function testing should be completed before initiation with ipilimumab.
  • Conflicting data exist on the use of prednisone for treatment of CTLA4 adverse effects and its attenuation of ipilimumab's antitumor effect. Iopanoic acid may be considered as an alternative therapy in this setting.